Minnesota, 2008Cold in Minnesota, February 19 to 20, 2008
February 19 to 20, 2008 · NWS FSD · 8 events in 8 counties and zones
Very cold air with temperatures dropping to near 20 below zero was accompanied by wind speeds of 10 to 25 mph. These cold temperatures and winds drove wind chill readings down to 35 to 45 degrees below zero in southwest Minnesota from the night of February 19th through the morning of February 20th.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Very cold air with temperatures dropping to near 20 below zero was accompanied by wind speeds of 10 to 25 mph. These cold temperatures and winds drove wind chill readings down to 35 to 45 degrees below zero in southwest Minnesota from the night of February 19th through the morning of February 20th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Feb 19, 7:35 PM CST, 1 hour 25 minutes earlier.
Area forecast discussion, Feb 19, 7:35 PM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
735 PM CST TUE FEB 19 2008
.DISCUSSION...
BATCH OF EXTREMELY COLD AIR WORKING ITS WAY DOWN FROM THE NORTH.
TEMPERATURES ALREADY AROUND 20 BELOW ACROSS EASTERN NORTH
DAKOTA...WHICH WILL ONLY SERVE AS A PRECURSOR OF WHAT TO EXPECT
AROUND THE FSD FORECAST AREA LATE TONIGHT. WITH THE EXTREMELY COLD
TEMPERATURES...ANY WISP OF WIND WILL RESULT IN DANGEROUS WIND
CHILLS. AS THE ARCTIC HIGH BUILDS DOWN FROM THE NORTH...AM
CONCERNED THAT WINDS WILL NOT BE STRONG ENOUGH TO WARRANT A HEADLINE
IN THE WESTERN TWO THIRDS OF THE FORECAST AREA LATE TONIGHT INTO
WEDNESDAY MORNING. DESPITE THE LACK OF WINDS...THIS WILL BE WHEN
WIND CHILLS WILL BOTTOM OUT AS NEARLY IDEAL RADIATION CONDITIONS
WILL EXIST ACROSS THE AREA. WILL LEAVE HEADLINES AS IS FOR NOW...BUT
MIDNIGHT CREW MAY NEED TO SHORTEN EXPIRATION TIMES AS WINDS
DECREASE. /BT
&&
.AVIATION...
VFR CONDITIONS EXPECTED THROUGH PERIOD. ARCTIC HIGH PRESSURE WILL
BUILD INTO THE NORTHER PLAINS TONIGHT. AS THE HIGH PRESSURE SYSTEM
SIDES SOUTH...SKIES WILL CLEAR AND STRONG NORTH WINDS WILL DECREASE.
LIGHT WINDS WILL CONTINUE INTO WEDNESDAY...AS CIRRUS CLOUDS MOVE
BACK INTO THE AREA.
&&
.PREV DISCUSSION...
PER MOST RECENT OBS...COLD FRONT PRESENTLY LOCATED FROM NEAR
MARSHALL TO SIOUX FALLS TO YANKTON...AND MOVING QUICKLY TO THE
SOUTHEAST. HAVE SEEN A NARROW BAND OF LIGHT SNOW DEVELOP RIGHT ALONG
THE FRONT...AND THIS AREA WILL CONTINUE TO MOVE SOUTHEASTWARD
THROUGH THE AFTERNOON...EXITING OUR IOWA ZONES SHORTLY AFTER 00Z.
WITH STRONG CAA AND RAPIDLY RISING PRESSURE BEHIND THE FRONT...WINDS
HAVE REALLY CRANKED UP BEHIND THE SYSTEM...AND ANTICIPATE THAT THE
ENTIRE CWA WILL SEE BREEZY TO WINDY CONDITIONS BY 03Z. TEMPERATURES
OVER CENTRAL NORTH DAKOTA HAVE ALREADY FALLEN BELOW ZERO...AND THIS
BITTERLY COLD AIR WILL OOZE SOUTHWARD THROUGH THE EVENING. WITH
SKIES CLEARING OUT TONIGHT...MAY SEE THE COLDEST TEMPERATURES OF THE
SEASON IN SOME LOCALES...WITH THE ONLY SAVING GRACE BEING THE FACT
THAT WINDS WILL STAY UP THROUGH MUCH OF THE NIGHT. IN LIGHT OF THE
THE BITTERLY COLD TEMPERATURES AND BRISK WINDS...ELECTED TO ISSUE A
WIND CHILL WARNING OVER THE NORTHEASTERN HALF OF THE CWA FOR TONIGHT
INTO THE EARLY AFTERNOON HOURS OF WEDNESDAY...WITH WIND CHILL VALUES
EXPECTED TO BE FROM -35 TO -40 DEGREES ACROSS THE AREA. TO THE
SOUTHWEST OF THIS AREA...ISSUED A WIND CHILL ADVISORY WHERE VALUES
WILL BE IN THE 20 TO 30 BELOW ZERO RANGE.
WEDNESDAY WILL BE A VERY COLD DAY WITH ARCTIC HIGH PRESSURE IN
CONTROL...WHICH WILL KEEP TEMPERATURES FROM RISING. DID SHAVE ABOUT
2 TO 5 DEGREES OFF OF MOSGUIDE HIGHS AS UPSTREAM AIR IS VERY COLD.
DO NOT EXPECT MUCH IN THE WAY OF CLOUD COVER EITHER...SO NO REAL
POTENTIAL FOR ANY RERADIATIVE ASSISTANCE FOR TEMPERATURES. ONLY
CONCERN ACROSS THE AREA WILL BE SOME PERSISTENT MID LEVEL BANDING
OVER MAINLY THE SOUTHERN PART OF THE CWA. ANY FARTHER NORTH THAN
THIS WILL ENCOUNTER EXTREMELY DRY AIR IN THE LOWEST 5000-8000 FEET.
BY WEDNESDAY NIGHT...A WEAK WAVE WILL MOVE ACROSS THE BOUNDARY WITH
MOISTURE STILL HARD TO COME BY. WORTH A LOW POP NEAR THE MISSOURI
RIVER...BUT ANY FARTHER NORTH THAN THIS THE EXTREMELY DRY AIR WILL
LIKELY ERODE ANYTHING TO FLURRIES OR LESS. TEMPERATURES LIKELY TO BE
STEADY TO RISING IN MOST LOCATIONS AFTER ABOUT 3Z...ESPECIALLY WITH
CLOUD ISSUES OVER THE SOUTH AND A RETURNING SOUTHERLY FLOW OVER THE
REMAINDER OF THE AREA.
THURSDAY SHOULD PROVE TO BE A MODERATING DAY...BUT STILL BELOW
NORMAL. A DECENT WAVE DIVES SOUTH THROUGH THE GREAT LAKES AND LOOKS
TO DRAG SOME COLDER AND DRIER LOW LEVEL AIR INTO THE REGION FOR
THURSDAY NIGHT INTO FRIDAY. NO MAJOR CHANGES TO THURSDAY WITH MAINLY
TEENS TO MID 20S FOR HIGHS.
BY FRIDAY...BACK DOOR FRONT SHOULD HAVE WORKED THROUGH...BUT NOT
MUCH WIND EXPECTED...SO COOLER TEMPERATURES IN THE 20S WILL NOT BEE
TOO BAD.
IN THE LATTER PERIODS(SAT-TUE)...TEMPERATURES LOOK TO COME AROUND TO
SOMETHING CLOSER TO NORMAL DURING THE PERIOD WITH A FAST MOVING WAVE
PROGGED TO COME THROUGH AROUND SUNDAY NIGHT INTO MONDAY NIGHT. WILL
CONTINUE LOW END POPS AS SYSTEM WOULD NEED TO SLOW DOWN QUITE A BIT
TO BE WORTH ANYTHING. OTHERWISE...AGREEMENT AMONGST THE MODELS
PRETTY GOOD SO DO NOT SEE MANY CHANGES TO GOING FORECAST.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...WIND CHILL WARNING FROM 9 PM THIS EVENING TO 12 PM CST WEDNESDAY
FOR IAZ001>003-012>014-021-022-032.
WIND CHILL ADVISORY FROM 9 PM THIS EVENING TO 12 PM CST
WEDNESDAY FOR IAZ020-031.
MN...WIND CHILL WARNING FROM 9 PM THIS EVENING TO 12 PM CST WEDNESDAY
FOR MNZ071-072-080-081-089-090-097-098.
NE...WIND CHILL ADVISORY FROM 9 PM THIS EVENING TO 12 PM CST
WEDNESDAY FOR NEZ013-014.
SD...WIND CHILL WARNING FROM 9 PM THIS EVENING TO 12 PM CST WEDNESDAY
FOR SDZ038>040-054>056-061-062-067.
WIND CHILL ADVISORY FROM 9 PM THIS EVENING TO 12 PM CST
WEDNESDAY FOR SDZ052-053-058>060-065-066-070-071.
WIND CHILL ADVISORY FROM 11 PM THIS EVENING TO 9 AM CST
WEDNESDAY FOR SDZ050-057-063-064-068-069.
&&
08Hazardous weather outlook, Feb 19, 5:00 AM CST, 16 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
0500 AM CST TUE FEB 19 2008
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-201200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
0500 AM CST TUE FEB 19 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
WINTER WEATHER...
DANGEROUS WIND CHILL READINGS OF 25 TO 35 BELOW ZERO WILL DEVELOP
FROM NORTH TO SOUTH LATE THIS AFTERNOON AND EVENING...AND
CONTINUE THROUGH TONIGHT. WINDS SHOULD DIMINISH BY DAYBREAK
WEDNESDAY WEST OF INTERSTATE 29.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
DANGEROUS WIND CHILLS OF 25 TO 40 BELOW ZERO WILL CONTINUE ON
WEDNESDAY MORNING IN AREAS ALONG AND EAST OF INTERSTATE 29. WINDS
SHOULD DIMINISH BY MIDDAY IN THESE AREAS...LESSENING THE
DANGEROUS WIND CHILL READINGS. HOWEVER...IT WILL REMAIN QUITE
COLD THROUGH THE DAY WEDNESDAY...WITH ACTUAL AIR TEMPERATURES
EXPECTED TO TOP OUT AROUND ZERO AT BEST...WITH MOST READINGS
REMAINING SLIGHTLY BELOW ZERO.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Cold/Wind Chill, Lincoln
- When
- February 19, 9:00 PM CST to February 20, 12:00 PM CST
- Where
- Lincoln forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 44.413, -96.267 (the zone’s center; the record gives no point)
Winds of 10 to 25 mph accompanied by temperatures dropping to near 20 below zero lowered wind chill readings to the 35 to 45 below zero range.
Cold/Wind Chill, Lyon
- When
- February 19, 9:00 PM CST to February 20, 12:00 PM CST
- Where
- Lyon forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 44.414, -95.839 (the zone’s center; the record gives no point)
Winds of 10 to 25 mph accompanied by temperatures dropping to near 20 below zero lowered wind chill readings to the 35 to 45 below zero range.
Cold/Wind Chill, Pipestone
- When
- February 19, 9:00 PM CST to February 20, 12:00 PM CST
- Where
- Pipestone forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 44.023, -96.259 (the zone’s center; the record gives no point)
Winds of 10 to 25 mph accompanied by temperatures dropping to near 20 below zero lowered wind chill readings to the 35 to 45 below zero range.
Cold/Wind Chill, Murray
- When
- February 19, 9:00 PM CST to February 20, 12:00 PM CST
- Where
- Murray forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 44.022, -95.763 (the zone’s center; the record gives no point)
Winds of 10 to 25 mph accompanied by temperatures dropping to near 20 below zero lowered wind chill readings to the 35 to 45 below zero range.
Cold/Wind Chill, Cottonwood
- When
- February 19, 9:00 PM CST to February 20, 12:00 PM CST
- Where
- Cottonwood forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 44.007, -95.181 (the zone’s center; the record gives no point)
Winds of 10 to 25 mph accompanied by temperatures dropping to near 20 below zero lowered wind chill readings to the 35 to 45 below zero range.
Cold/Wind Chill, Rock
- When
- February 19, 9:00 PM CST to February 20, 12:00 PM CST
- Where
- Rock forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 43.675, -96.253 (the zone’s center; the record gives no point)
Winds of 10 to 25 mph accompanied by temperatures dropping to near 20 below zero lowered wind chill readings to the 35 to 45 below zero range.
Cold/Wind Chill, Nobles
- When
- February 19, 9:00 PM CST to February 20, 12:00 PM CST
- Where
- Nobles forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 43.674, -95.753 (the zone’s center; the record gives no point)
Winds of 10 to 25 mph accompanied by temperatures dropping to near 20 below zero lowered wind chill readings to the 35 to 45 below zero range.
Cold/Wind Chill, Jackson
- When
- February 19, 9:00 PM CST to February 20, 12:00 PM CST
- Where
- Jackson forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 43.674, -95.154 (the zone’s center; the record gives no point)
Winds of 10 to 25 mph accompanied by temperatures dropping to near 20 below zero lowered wind chill readings to the 35 to 45 below zero range.
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lake-Effect Snow in Pennsylvania, February 19, 2008$150,000 · 1 event
- Lake-Effect Snow in New York, February 19 to 20, 2008$60,000 · 6 events
- Cold in Minnesota, February 19 to 20, 200842 events
- Extreme Cold in Minnesota, February 19 to 20, 200824 events
- Extreme Cold in North Dakota, February 19 to 20, 200818 events
- Extreme Cold in South Dakota, February 19 to 20, 200814 events
- High Surf in Hawaii, February 19, 200811 events
- Extreme Cold in North Dakota, February 19 to 20, 20089 events
- Cold in Wisconsin, February 19 to 20, 20089 events
- Cold in Iowa, February 19 to 20, 20089 events
- Cold in South Dakota, February 19 to 20, 20089 events
- Cold in Minnesota, February 19 to 20, 20088 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 83226, 83227, 83228, 83229, 83230, 83231, 83232, 83233.